Georgia, 2015

Lightning Strike in Georgia, June 28, 2015

June 28, 2015 · NWS CHS · 1 event in 1 county or zone

A broken line of thunderstorms developed ahead of a cold front in the afternoon hours. A few of these storms became strong enough to produce damaging wind gusts as well as frequent lightning.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

A broken line of thunderstorms developed ahead of a cold front in the afternoon hours. A few of these storms became strong enough to produce damaging wind gusts as well as frequent lightning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jun 28, 2:56 PM EST, 12 minutes earlier.

Area forecast discussion, Jun 28, 2:56 PM EST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
356 PM EDT SUN JUN 28 2015

.SYNOPSIS...
A WEAK COLD FRONT WILL STALL ALONG THE COAST OVERNIGHT AND DISSIPATE
THROUGH MONDAY. OTHERWISE...ATLANTIC HIGH PRESSURE WILL RESIDE ACROSS
THE AREA WHILE A TROUGH OF LOW PRESSURE PERSISTS INLAND.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
REST OF THE AFTERNOON...SHOWERS AND THUNDERSTORMS ARE ONGOING MAINLY
CLOSER TO THE COAST AND ALONG AND SOUTH OF THE I-16 CORRIDOR. SO
FAR...ONLY THE STORM IN WESTERN CHARLESTON COUNTY HAS BEEN STRONG
ENOUGH TO PROMPT A WARNING. UPDRAFTS APPEAR TO BE STRUGGLING TO GET
TOO STRONG AND LOFT REFLECTIVITY NEAR THE -20 C. THE AMBIENT SHEAR
THOUGH IS ON THE ORDER OF 30-35 KT AND THAT MAY HELP ENHANCE THE
SEVERE THREAT A BIT. GIVEN THE MAGNITUDE OF THE SHEAR...A FEW OF THE
STORM MAY EXHIBIT SOME INTERESTING STRUCTURE WITH SOME ROTATION.
DAMAGING WIND GUSTS CONTINUE TO BE THE MAIN THREAT WITH ANY STRONGER
STORMS THAT DEVELOP. CONVECTION WILL DIMINISH THIS EVENING WITH THE
LOSS OF HEATING IN MOST AREAS...WITH THE EXCEPTION OF THE SOUTHEAST
GEORGIA COAST CLOSER TO THE ALTAMAHA.

TONIGHT...DRIER AIR IN THE MID/UPPER LEVELS WILL PUSH IN AS THE DEEP
MOISTURE FEED BEGINS TO SLIP OFFSHORE. AS SUCH...THE MAIN FOCUS FOR
ANY NOCTURNAL SHOWER/THUNDERSTORM DEVELOPMENT WILL REMAIN OFFSHORE
OVER THE COASTAL WATERS AND THAT IS WHERE THE HIGHEST POPS RESIDE.
OTHERWISE...IT WILL BE A RELATIVELY QUIET NIGHT WITH COOLER
TEMPERATURES. FORECAST LOWS ARE IN THE UPPER 60S WELL INLAND RANGING
TO THE LOW/MID 70S AT THE COAST.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
MONDAY...A STALLED FRONT NEAR THE COAST WILL DISSIPATE THROUGH THE
DAY ALLOWING ATLANTIC HIGH PRESSURE TO RETURN. PROXIMITY TO THE
BOUNDARY AND REMNANT MOISTURE WILL KEEP CHANCES OF
SHOWERS/THUNDERSTORMS IN THE FORECAST ALONG COASTAL LOCATIONS AND
OVER THE NEARSHORE WATERS. HIGH TEMPERATURES WILL RANGE FROM UPPER
80S AT THE BEACHES TO LOW 90S INLAND. MONDAY NIGHT...CLEARING SKIES
AND LIGHT WINDS WILL ALLOW TEMPERATURES TO DROP TO NEAR NORMAL WITH
LOWS EXPECTED TO BE IN THE UPPER 60S/LOW 70S.

TUESDAY AND WEDNESDAY...THE FORECAST AREA WILL BE POSITIONED ON THE
WESTERN PERIPHERY OF ATLANTIC HIGH PRESSURE WITH A PIEDMONT TROUGH
BECOMING ESTABLISHED INLAND. ALOFT...A BROAD MID LEVEL TROUGH WILL
ENCOMPASS THE EASTERN HALF OF THE COUNTRY. SHORTWAVE ENERGY ROUNDING
THE BASE OF THE TROUGH WILL CROSS THE SOUTHEAST STATES AIDING IN THE
DEVELOPMENT OF SHOWERS AND THUNDERSTORMS. CURRENT POP SCHEME
FEATURES SLIGHT CHANCE/CHANCE POPS DURING PEAK HEATING EACH
AFTERNOON. OVERALL SEVERE THREAT LOOKS RATHER LOW GIVEN MARGINAL
INSTABILITY AND UNIMPRESSIVE MID LEVEL LAPSE RATES. HIGH
TEMPERATURES WILL MAINLY BE IN THE LOW 90S...WITH LOW TEMPERATURES
IN THE LOW/MID 70S.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
A QUASI-ZONAL FLOW WILL AFFECT THE REGION WEDNESDAY NIGHT THROUGH
FRIDAY AS A LONGWAVE TROUGH REMAINS POSITIONED TO THE NORTHWEST.
HEIGHTS WILL BE INCREASING OVER THE INDEPENDENCE DAY WEEKEND AS THE
UPPER RIDGE RESTRENGTHENS OVER THE SOUTHEAST. CHANCES FOR SHOWERS
AND THUNDERSTORMS WILL BE A BIT HIGHER THURSDAY INTO FRIDAY DUE TO
WEAKER CAPPING. DECREASING COVERAGE EXPECTED OVER THE WEEKEND AS THE
UPPER RIDGE REBUILDS AND MID-LEVELS WARM. HIGHS WILL BE IN THE LOWER
90S LATE WEEK...INCREASING INTO THE LOW/MID 90S OVER THE WEEKEND.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
SHOWERS AND THUNDERSTORMS APPEAR TO BE PASSING BY BOTH TERMINALS
TO THE SOUTH THIS AFTERNOON. KCHS LOOKS LIKE IT WILL NOT SEE ANY
FURTHER THUNDERSTORM ACTIVITY. KSAV WILL STILL HAVE STORMS IN THE
VICINITY FOR THE NEXT HOUR OR TWO. OTHER THAN THE THUNDERSTORMS
CONDITIONS ARE EXPECTED TO REMAIN VFR. THERE IS AGAIN A CHANCE FOR
SOME MVFR CEILINGS TO DEVELOP NEAR SUNRISE ON MONDAY AND LINGER
FOR A FEW HOURS. HAVE LEFT THE FORECAST WITH JUST A VFR CEILING
FOR NOW.

EXTENDED AVIATION OUTLOOK...BRIEF FLIGHT RESTRICTIONS POSSIBLE IN
AFTERNOON SHOWERS/THUNDERSTORMS TUESDAY THROUGH THURSDAY.

&&

.MARINE...
TONIGHT...THE INLAND COLD FRONT WILL CONTINUE TO WEAKEN
THOUGH THE WATERS WILL REMAIN WITHIN THE SOUTHWEST FLOW JUST OUT
AHEAD OF IT. A MODEST NOCTURNAL SURGE IS EXPECTED WITH WINDS UP TO
15 KT OUT TO 20 NM AND A SOLID 15 TO 20 KT BEYOND. SEAS WILL
GENERALLY RANGE 2-3 FT IN THE NEARSHORE WATERS AND UP TO 4 FT IN THE
OUTER WATERS.

MONDAY THROUGH FRIDAY...ATLANTIC HIGH PRESSURE WILL GENERALLY
DOMINATE THE WEATHER PATTERN OVER THE COASTAL WATERS AS A PIEDMONT
TROUGH BECOMES ESTABLISHED INLAND. SEA BREEZE CIRCULATIONS AND
NOCTURNAL LOW LEVEL JETTING WILL ALLOW SOUTH/SOUTHWEST WINDS TO PEAK
15-20 KT AT TIMES. SMALL CRAFT ADVISORIES ARE NOT ANTICIPATED
THROUGH THE PERIOD. SEAS WILL BE 2-4 FEET ON AVERAGE.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&

NEAR TERM...BSH
SHORT TERM...ECT
LONG TERM...JRL
AVIATION...BSH
MARINE...BSH/ECT
Hazardous weather outlook, Jun 28, 3:43 AM EST, 11 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
443 AM EDT SUN JUN 28 2015

GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-290845-
JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
TIDAL BERKELEY-
443 AM EDT SUN JUN 28 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

AMZ330-350-352-354-374-290845-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
443 AM EDT SUN JUN 28 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

STRONG THUNDERSTORMS...SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO MOVE THROUGH THE COASTAL WATERS
THIS AFTERNOON AND EARLY EVENING. THUNDERSTORMS COULD PRODUCE
WINDS IN EXCESS OF 35 KT WITH LOCALLY HAZARDOUS CONDITIONS
INCLUDING LOW VISIBILITIES IN VERY HEAVY RAIN AND ROUGH SEAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jun 28, 1:22 PM EST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
222 PM EDT SUN JUN 28 2015

SCZ043-048>050-281845-
CHARLESTON SC-BEAUFORT SC-COASTAL COLLETON SC-BEAUFORT SC-
CHARLESTON SC-INLAND COLLETON SC-
222 PM EDT SUN JUN 28 2015

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF COLLETON...CHARLESTON
AND BEAUFORT COUNTIES UNTIL 245 PM EDT...

AT 222 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
WHITE HALL...OR 9 MILES EAST OF YEMASSEE...MOVING EAST AT 35 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ASHEPOO...RITTER...WHITE HALL...GARDENS CORNER...GREEN POND...ADAMS
RUN AND JACKSONBORO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED ROAD FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

&&

LAT...LON 3258 8030 3256 8076 3276 8078 3286 8039
TIME...MOT...LOC 1822Z 262DEG 32KT 3268 8068
Special weather statement, Jun 28, 1:45 PM EST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
245 PM EDT SUN JUN 28 2015

SCZ049-050-281915-
CHARLESTON SC-COASTAL COLLETON SC-CHARLESTON SC-
245 PM EDT SUN JUN 28 2015

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF COLLETON AND
CHARLESTON COUNTIES UNTIL 315 PM EDT...

AT 244 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BENNETTS POINT...OR 14 MILES NORTHWEST OF EDISTO BEACH...MOVING EAST
AT 30 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CHARLESTON...HOLLYWOOD...RAVENEL...SEABROOK ISLAND...KIAWAH ISLAND...
MEGGETT...ROCKVILLE AND EDISTO ISLAND.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3258 8015 3256 8018 3255 8017 3256 8019
      3253 8026 3252 8053 3257 8055 3255 8057
      3269 8060 3275 8045 3281 8011 3260 8008
TIME...MOT...LOC 1844Z 265DEG 28KT 3264 8050

The radar

The Charleston,SC radar (KCLX), 74 km away, was scanning. The volume nearest the first event began at 20:08 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Chatham

When
June 28, 3:08 PM EST to 3:09 PM EST
Where
Chatham County, 0.69 mi N of Sandfly
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
31.990, -81.070

A member of the broadcast media reported power lines down on Fox Chase Road due to a tree being struck by lightning.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2015Every state in 2015This day in weather historyWarnings in Georgia, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 590929.